- Research Article
- Open Access
Lagrangian Stability of a Class of Second-Order Periodic Systems
Boundary Value Problems volume 2011, Article number: 845413 (2011)
We study the following second-order differential equation: , where (), and are positive constants, and satisfies . Under some assumptions on the parities of and , by a small twist theorem of reversible mapping we obtain the existence of quasiperiodic solutions and boundedness of all the solutions.
1. Introduction and Main Result
In the early 1960s, Littlewood  asked whether or not the solutions of the Duffing-type equation
are bounded for all time, that is, whether there are resonances that might cause the amplitude of the oscillations to increase without bound.
The first positive result of boundedness of solutions in the superlinear case (i.e., as ) was due to Morris . By means of KAM theorem, Morris proved that every solution of the differential equation (1.1) is bounded if , where is piecewise continuous and periodic. This result relies on the fact that the nonlinearity can guarantee the twist condition of KAM theorem. Later, several authors (see [3–5]) improved Morris's result and obtained similar result for a large class of superlinear function .
In  Liu considered the following equation:
where as and is a -periodic function. After introducing new variables, the differential equation (1.3) can be changed into a Hamiltonian system. Under some suitable assumptions on and , by using a variant of Moser's small twist theorem  to the Pioncaré map, the author obtained the existence of quasi-periodic solutions and the boundedness of all solutions.
Then the result is generalized to a class of -Laplacian differential equation.Yang  considered the following nonlinear differential equation
where is bounded, is periodic. The idea is also to change the original problem to Hamiltonian system and then use a twist theorem of area-preserving mapping to the Pioncaré map.
The above differential equation essentially possess Hamiltonian structure. It is well known that the Hamiltonian structure and reversible structure have many similar property. Especially, they have similar KAM theorem.
Recently, Liu  studied the following equation:
where is a positive constant and is -periodic in . Under some assumption of and , the differential equation (1.5) has a reversible structure. Suppose that satisfies
where and . Moreover,
where is a constant. Note that here and below we always use to indicate some constants. Assume that there exists such that
Then, the following conclusions hold true.
(i)There exist and a closed set having positive measure such that for any , there exists a quasi-periodic solution for (1.5) with the basic frequency .
(ii)Every solution of (1.5) is bounded.
where , , and are constants. We want to generalize the result in  to a class of -Laplacian-type differential equations of the form (1.9). The main idea is similar to that in . We will assume that the functions and have some parities such that the differential system (1.9) still has a reversible structure. After some transformations, we change the systems (1.9) to a form of small perturbation of integrable reversible system. Then a KAM Theorem for reversible mapping can be applied to the Poincaré mapping of this nearly integrable reversible system and some desired result can be obtained.
Our main result is the following theorem.
Suppose that and are of class in their arguments and -periodic with respect to t such that
Moreover, suppose that there exists such that
for all , for all , . Then every solution of (1.9) is bounded.
Our main nonlinearity in (1.9) corresponds to in (1.5). Although it is more special than , it makes no essential difference of proof and can simplify our proof greatly. It is easy to see from the proof that this main nonlinearity is used to guarantee the small twist condition.
2. The Proof of Theorem
The proof of Theorem 1.1 is based on Moser's small twist theorem for reversible mapping. It mainly consists of two steps. The first one is to find an equivalent system, which has a nearly integrable form of a reversible system. The second one is to show that Pincaré map of the equivalent system satisfies some twist theorem for reversible mapping.
2.1. Action-Angle Variables
We first recall the definitions of reversible system. Let be an open domain, and be continuous. Suppose is an involution (i.e., is a -diffeomorphism such that ) satisfying . The differential equations system
is called reversible with respect to , if
with denoting the Jacobian matrix of .
We are interested in the special involution with . Let . Then is reversible with respect to if and only if
Below we will see that the symmetric properties (1.10) imply a reversible structure of the system (1.9).
Let . Then , where satisfies . Hence, the differential equation (1.9) is changed into the following planar system:
By (1.10) it is easy to see that the system (2.4) is reversible with respect to the involution .
Below we will write the reversible system (2.4) as a form of small perturbation. For this purpose we first introduce action-angle variables .
Consider the homogeneous differential equation:
This equation takes as an integrable part of (1.9). We will use its solutions to construct a pair of action-angle variables. One of solutions for (2.5) is the function as defined below. Let the number defined by
We define the function , implicitly by
The function will be extended to the whole real axis as explained below, and the extension will be denoted by . Define on by . Then, we define on such that is an odd function. Finally, we extend to by -periodicity. It is not difficult to verify that has the following properties:
(iii) is an odd periodic function with period .
It is easy to verify that satisfies
with initial condition . Define a transformation by
It is easy to see that
Since the Jacobian matrix of is nonsingular for , the transformation is a local homeomorphism at each point of the set , while is a global homeomorphism from to . Under the transformation the system (2.4) is changed to
It is easily verified that and and so the system (2.11) is reversible with respect to the involution .
2.2. Some Lemmas
To estimate and , we need some definitions and lemmas.
Let . If and satisfy (1.11), then
for , .
We only prove the second inequality since the first one can be proved similarly.
To describe the estimates in Lemma 2.1, we introduce function space , where is a function of .
Let . We say , if for , there exist and such that
Lemma 2.3 (see ).
The following conclusions hold true:
(i)if , then and ;
(ii)if and , then ;
(iii)Suppose satisfy that, there exists such that for ,
If , , , then, we have
This lemma was proved in , but we give the proof here for reader's convenience. Since (i) and (ii) are easily verified by definition, so we only prove (iii). Let
Since , we have . So . Thus is bounded and so . Similarly, we have
For , we have
Since , it follows that
Let . Since , we know that for sufficiently large
By the property of , we have
for sufficiently large.
If , then by a direct computation, we have
where the sum is found for the indices satisfying
Without loss of generality, we assume that
Furthermore, we suppose that among , there are numbers which equal to 0, and among , there are numbers which equal to 0.
By the condition of (iii) we obtain
In the same way we can consider and we omit the details.
2.3. Some Estimates
The following lemma gives the estimate for and .
, , where .
Since , we first consider and . By Lemma 2.1, . Again , using the conclusion (iii) of Lemma 2.3, we have , where . Note that and , we have . In the same way we can prove . Thus Lemma 2.4 is proved.
Since , we get . So for sufficiently large . When the system (2.11) is equivalent to the following system:
It is easy to see that and . Hence, system (2.34) is reversible with respect to the involution .
We will prove that the Poincaré mapping can be a small perturbation of integrable reversible mapping. For this purpose, we write (2.34) as a small perturbation of an integrable reversible system. Write the system (2.34) in the form
where , , with and defined in (2.11). It follows , and so (2.35) is also reversible with respect to the involution . Below we prove that and are smaller perturbations.
If is sufficiently large, then and so . Hence
It is easy to verify that
where , , and and are defined in the same way as and .
So, we have
Thus, . In the same way, we have .
Now we change system (2.35) to
where and . By the proof of Lemma 2.4, we know and . Thus, and where
with , .
2.4. Coordination Transformation
There exists a transformation of the form
such that the system (2.41) is changed into the form
Moreover, the system (2.44) is reversible with respect to the involution G: .
It is easy to see that
Hence the map with is diffeomorphism for . Thus, there is a function such that
Under this transformation, the system (2.41) is changed to (2.44) with
Below we estimate and . We only consider since can be considered similarly or even simpler.
By the third conclusion of Lemma 2.3, we have that
In the same way as the above, we have
By (2.54) and (2.56), noting that , it follows that
Since , the system (2.44) is reversible in with respect to the involution . Thus Lemma 2.6 is proved.
Now we make average on the nonlinear term in the second equation of (2.44).
There exists a transformation of the form
which changes (2.44) to the form
where with and the new perturbations satisfy:
Moreover, the system (2.59) is reversible with respect to the involution G: .
Defined a transformation by
Then the system of (2.44) becomes
It is easy to very that
which implies that the system (2.59) is reversible with respect to the involution G: . In the same way as the proof of and , we have
Thus Lemma 2.7 is proved.
Below we introduce a small parameter such that the system (2.4) is written as a form of small perturbation of an integrable.
Now, we define a transformation by
Then the system (2.59) has the form
The perturbations and satisfy the following estimates:
By (2.73), (2.60) and noting that , it follows that
In the same way, . The estimates (2.74) for follow easily from (2.60).
2.5. Poincaré Map and Twist Theorems for Reversible Mapping
We can use a small twist theorem for reversible mapping to prove that the Pioncaré map has an invariant closed curve, if is sufficiently small. The earlier result was due to Moser [11, 12], and Sevryuk . Later, Liu  improved the previous results. Let us first recall the theorem in .
Let be a finite part of cylinder , where , we denote by the class of Jordan curves in that are homotopic to the circle . The subclass of composed of those curves lying in will be denoted by , that is,
Consider a mapping , which is reversible with respect to . Moreover, a lift of can be expressed in the form:
where is a real number, is a small parameter, the functions , , , and are periodic.
Lemma 2.9 (see [14, Theorem 2]).
Let with an integer n and the functions , , , and satisfy
In addition, we assume that there is a function satisfying
Moreover, suppose that there are two numbers , and such that and
Then there exist and such that, if and
the mapping has an invariant curve in , the constant and depend on , and . In particular, is independent of .
If satisfy all the conditions of Lemma 2.9, then Lemma 2.9 still holds.
Lemma 2.11 (see [14, Theorem 1]).
Assume that and , and . If
then there exist and such that has an invariant curve in if and
The constants and depend on only.
We use Lemmas 2.9 and 2.11 to prove our Theorem 1.1. For the reversible mapping (2.86), , .
2.6. Invariant Curves
From (2.73) and (2.66), we have
which yields that system (2.72) is reversible in with respect to the involution . Denote by the Poincare map of (2.72), then is also reversible with the same involution and has the form
where and . Moreover, and satisfy
Case 1 ( is rational).
Let , it is easy to see that
Since only depends on , and , all conditions in Lemma 2.9 hold.
Case 2 ( is irrational).
all the assumptions in Lemma 2.11 hold.
Thus, in the both cases, the Poincare mapping always have invariant curves for being sufficient small. Since , we know that for any , there is an invariant curve of the Poincare mapping, which guarantees the boundedness of solutions of the system (2.11). Hence, all the solutions of (1.9) are bounded.
Littlewood J: Unbounded solutions of + () = (). Journal of the London Mathematical Society 1996, 41: 133–149.
Morris GR: A case of boundedness in Littlewood's problem on oscillatory differential equations. Bulletin of the Australian Mathematical Society 1976, 14(1):71–93. 10.1017/S0004972700024862
Liu B: Boundedness for solutions of nonlinear Hill's equations with periodic forcing terms via Moser's twist theorem. Journal of Differential Equations 1989, 79(2):304–315. 10.1016/0022-0396(89)90105-8
Levi M: Quasiperiodic motions in superquadratic time-periodic potentials. Communications in Mathematical Physics 1991, 143(1):43–83. 10.1007/BF02100285
Dieckerhoff R, Zehnder E: Boundedness of solutions via the twist-theorem. Annali della Scuola Normale Superiore di Pisa. Classe di Scienze 1987, 14(1):79–95.
Liu B: Quasiperiodic solutions of semilinear Liénard equations. Discrete and Continuous Dynamical Systems 2005, 12(1):137–160.
Küpper T, You J: Existence of quasiperiodic solutions and Littlewood's boundedness problem of Duffing equations with subquadratic potentials. Nonlinear Analysis. Theory, Methods & Applications 1999, 35: 549–559. 10.1016/S0362-546X(97)00709-8
Liu B: Boundedness of solutions for semilinear Duffing equations. Journal of Differential Equations 1998, 145(1):119–144. 10.1006/jdeq.1997.3406
Moser J: On invariant curves of area-preserving mappings of an annulus. Nachrichten der Akademie der Wissenschaften in Göttingen. II. Mathematisch-Physikalische Klasse 1962, 1962: 1–20.
Yang X: Boundedness of solutions for nonlinear oscillations. Applied Mathematics and Computation 2003, 144(2–3):187–198. 10.1016/S0096-3003(02)00399-5
Moser J: Convergent series expansions for quasi-periodic motions. Mathematische Annalen 1967, 169: 136–176. 10.1007/BF01399536
Moser J: Stable and Random Motions in Dynamical Systems. Princeton University Press, Princeton, NJ, USA; 1973:viii+198.
Sevryuk MB: Reversible Systems, Lecture Notes in Mathematics. Volume 1211. Springer, Berlin, Germany; 1986:vi+319.
Liu B, Song JJ: Invariant curves of reversible mappings with small twist. Acta Mathematica Sinica 2004, 20(1):15–24. 10.1007/s10114-004-0316-4
About this article
Cite this article
Jiang, S., Xu, J. & Zhang, F. Lagrangian Stability of a Class of Second-Order Periodic Systems. Bound Value Probl 2011, 845413 (2011). https://doi.org/10.1155/2011/845413
- Equivalent System
- Hamiltonian Structure
- Reversible Mapping
- Differential Equation System
- Reversible System